Hypoglycemia is a common problem associated with diabetes treatment and the limiting factor in the management of all types of diabetes mellitus. Whereas people with type 1 diabetes are more likely than those with type 2 diabetes to experience a hypoglycemic episode, the absolute number of hypoglycemic episodes per year in people with type 2 diabetes is of a greater magnitude, for the simple reason that there are 20 times more people with type 2 diabetes . Importantly, hypoglycemia can be a hidden barrier to getting your patients to goal. Here I will explore why it is so important to include the assessment and management of hypoglycemia as part of your diabetes management plan.
Defining hypoglycemia in diabetes
Although hypoglycemia has variable definitions, the American Diabetes Association (ADA) and the Endocrine Society have developed a consensus definition of hypoglycemia (Table 1) .
Table 1. American Diabetes Association/Endocrine Society classification of hypoglycemia .
|Type of hypoglycemia||Description|
*70 mg/dl equals 3.9 mmol/L. PG, plasma glucose.
Balancing glucose control and the risk of hypoglycemia
Much has been written about the risks and dangers of hypoglycemia. Major trials have clearly demonstrated that non-targeted intensive control with resulting hypoglycemia does not improve cardiovascular outcomes and may be dangerous. [3–6]. The relationship between hypoglycemia and cardiovascular outcomes was recently summarized .
This does not mean we should stop trying to improve glucose control. Rather, the ADA, European Association for the Study of Diabetes (EASD) and American Association of Clinical Endocrinologists (AACE) all recommend individualizing treatment goals to improve glucose while avoiding excessive hypoglycemia. This balances the benefits of improved glucose control with reducing the risks of hypoglycemia [8, 9].
Relative risk of hypoglycemia among available glucose-lowering agents
Most recent recommendations have focused on using agents with a lower risk of hypoglycemia (Table 2). Agents such as the dipeptidyl peptidase-4 (DPP-4) inhibitors and glucagon-like peptide-1 receptor agonists (GLP-1RA) are key additions to the treatment options available for the management of type 2 diabetes as they provide glucose-dependent insulin secretion that substantially reduces the risk of hypoglycemia. Further, the sodium-glucose cotransporter-2 (SGLT2) inhibitors lower glucose independent of insulin and only produce glucosuria when the blood glucose is approximately greater than 100 mg/dL.
Table 2. Risk of hypoglycemia among available antidiabetic medications (use in monotherapy) Adapted from .
|Risk of hypoglycemia|
DPP-4, dipeptidyl peptidase-4; GLP-1RA, glucagon-like peptide-1 receptor agonists; SGLT2, sodium-glucose cotransporter-2.
Impact of hypoglycemia
In addition to worse outcomes, hypoglycemia from diabetes treatment is also an expensive and significant psychosocial burden to patients. The estimated cost for each hypoglycemic event in type 2 diabetes was estimated to be nearly US$400 for an outpatient visit and as much as $17,500 if it results in an inpatient admission. Most of these episodes are preventable .
Hypoglycemia also takes a great toll on the patient and family. The estimated time of effect for a serious hypoglycemic event is more than 12 hours including identification, management and recovery . Hypoglycemia can put one’s occupation at risk, may be seen as an unwelcome intrusion on family or relationships, and may expose to others that a person has diabetes. As a result many adults prefer to “run a little sweet” rather than risk the chance of dropping at a time that is inconvenient or perhaps even dangerous (such as while driving). Defensive mechanisms to prevent hypoglycemia include omission or modification of medication dose and defensive eating (eating solely to prevent a low–not for nutrition or due to hunger). The bedtime snack often becomes an insurance policy against glucose levels dropping overnight. If the treating physician is not aware of this, he or she may continue to adjust therapy ineffectively.
When a child experiences a hypoglycemic episode the consequences can reach beyond the immediate health risks and, in fact, can lead to a pattern of treatment/behavior that is counterproductive. For example, a child drops low while at a sleepover and has a seizure. Embarrassed, he ensures that the event never happens again by keeping his glucose levels high. These episodes often also frighten parents. The result is that the family also engages in the above defense mechanisms. The net result of these actions is overall higher glucose levels, which also has significant short- and long-term consequences . In some cases the parents may limit the child’s activities (eg, sleepovers, sports, school trips) in fear of being out of control of the situation.
While many patients say that they know when they are low, the evidence is quite to the contrary. Our research team conducted a study in which 108 patients with type 2 diabetes wore a continuous glucose monitor (CGM) for 5 days. Patients were on a variety of medications, including metformin, pioglitazone, sulfonylureas, DPP-4 inhibitors, GLP-1RA and insulin. Nearly half (49%) experienced a hypoglycemic episode during the 5-day period. Of these, 75% experienced a silent or asymptomatic hypoglycemic episode. Hypoglycemia was 2–5 times more common in those taking insulin and insulin sectretagogues, but 18% of those on agents not typically associated with hypoglycemia had at least one episode of hypoglycemia. This was a shocking result. We actually ended up modifying treatment in 64% of the patients in the study as a result of the CGM results .
Management of hypoglycemia in your patients
Knowing how to engage your patient in the assessment of hypoglycemia can help both you and your patient. This involves setting appropriate treatment goals, discussing the risk of hypoglycemia, reviewing the signs and symptoms of hypoglycemia (Table 3), assessing at each visit if they have dropped low and how they handled it, and working actively with the patient to provide treatment that works well with their lifestyle (Figure 1). These steps will let the patient know that hypoglycemia should not be expected and that there are steps to prevent it. This also may reduce the compensatory actions that patients and families perform to reduce the risk of low glucose levels and may make treatment titrations more effective.
Table 3. Signs and symptoms of hypoglycemia. Adapted from .
|Type of symptom|
Blurred vision/visual changes
Problems concentration/cognitive impairment/ confusion
|Figure 1. Recommendations for assessing and managing hypoglycemia|
1. Ask about hypoglycemia at every visit:
2. Ask how they treat hypoglycemia:
3. Advise patients about their risk of hypoglycemia and how to treat it:
4. Provide advice about prevention of hypoglycemia:
5. Consider the use of continuous glucose monitoring in the evaluation of glucose
6. Do not lose sight of the fact that improved glucose control reduces
Anyone with diabetes should be instructed on how to treat a hypoglycemic episode. If they are low and they are able to check and take care of themselves, they should ingest 15–30 grams of a fast-acting glucose and recheck their blood glucose in 15 minutes (the ‘rule of 15’). It is important that this is pure glucose, not a food mixed with fat and protein, which slows the absorption of glucose and delays the treatment response. Examples of foods containing 15 grams of glucose include: 4 oz of a juice or regular soda, one small juice box, one box of raisins, 3–4 glucose tablets, or six Life Savers.
Anyone who takes insulin should be instructed about hypoglycemia and be given a prescription of a glucagon pen. This lifesaving treatment is the ‘epipen’ of diabetes. It should be used only when a person cannot reliably take care of him/herself during a hypoglycemic episode. It comes in a kit and is given by another person by subcutaneous or intramuscular injection. Emergency medical services should be notified following treatment/injection. These pens last a year and should be renewed annually.
In closing, hypoglycemia may interfere with your patients’ glucose control and quality of life. Remember to ask your patients how often they drop, what symptoms do they experience and what is their action plan. When physicians and patients partner together in addressing hypoglycemia, glucose control, adherence and, most importantly, patient safety improve.